Alert archive / Iowa / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 129, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 9, 2005, 12:42 AM CDT for Dallas County, Madison County, Iowa. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2005, 12:42 AM CDT (05:42 UTC)
- Expired
- Jun 9, 2005, 1:15 AM CDT
- In force
- 33 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
Counties Dallas County, IA, Madison County, IA
The radar
The Des Moines radar (KDMX), 30 km from the middle of the area, began a volume at 05:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 5.7 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 822 J/kg
- Mixed-layer CIN
- -135 J/kg
- Mixed-layer LCL
- 1464 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 090542 SVRDMX IAC049-121-090615- /O.NEW.KDMX.SV.W.0129.050609T0542Z-050609T0615Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 1242 AM CDT THU JUN 9 2005 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN MADISON COUNTY IN SOUTH CENTRAL IOWA. SOUTHEASTERN DALLAS COUNTY IN CENTRAL IOWA. * UNTIL 115 AM CDT. * AT 1237 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES SOUTHEAST OF DE SOTO...OR 15 MILES SOUTHWEST OF DES MOINES...AND MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN MADISON AND SOUTHEASTERN DALLAS COUNTIES. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE HALF INCH...OR STORM DAMAGE TO YOUR NATIONAL WEATHER SERVICE IN DES MOINES AT 1-800-759-9276. LAT...LON 4157 9402 4137 9391 4139 9381 4159 9381 $$ RUSSELL
2 follow-up statements
000 WWUS53 KDMX 090604 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 104 AM CDT THU JUN 9 2005 IAC121-090614- /O.CAN.KDMX.SV.W.0129.000000T0000Z-050609T0615Z/ MADISON IA- 104 AM CDT THU JUN 9 2005 ...THE SEVERE THUNDERSTORM WARNING FOR MADISON COUNTY HAS BEEN CANCELLED... AT 103 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. LAT...LON 4160 9394 4152 9392 4151 9382 4161 9383 $$ IAC049-090615- /O.CON.KDMX.SV.W.0129.000000T0000Z-050609T0615Z/ DALLAS IA- 104 AM CDT THU JUN 9 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR SOUTHEASTERN DALLAS COUNTY UNTIL 115 AM CDT... AT 103 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR WINDSOR HEIGHTS...OR 6 MILES WEST OF DES MOINES...AND MOVING NORTHEAST AT 30 MPH. THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN DALLAS COUNTY. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. IF SEVERE WEATHER WAS OBSERVED...CONTACT THE NATIONAL WEATHER SERVICE OFFICE IN DES MOINES AT 1-800-759-9276. LAT...LON 4160 9394 4152 9392 4151 9382 4161 9383 $$ RUSSELL
000 WWUS53 KDMX 090614 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 114 AM CDT THU JUN 9 2005 IAC049-090624- /O.EXP.KDMX.SV.W.0129.000000T0000Z-050609T0615Z/ DALLAS IA- 114 AM CDT THU JUN 9 2005 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DALLAS COUNTY HAS BEEN ALLOWED TO EXPIRE... AT 111 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. IF SEVERE WEATHER WAS OBSERVED...CONTACT THE NATIONAL WEATHER SERVICE OFFICE IN DES MOINES AT 1-800-759-9276. LAT...LON 4160 9394 4152 9392 4151 9382 4161 9383 $$ RUSSELL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 3:35 PM CDT, 9 hours 7 minutes earlier.
Area forecast discussion, Jun 8, 3:35 PM CDT, 9 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 335 PM CDT WED JUN 8 2005 .DISCUSSION... THE SGFNT COMPLEX THAT ORIGINATED IN WY YDA HAS PUSHED OUT OF THE CWA WITH AN EXPANSIVE OUTFLOW BNDRY PUSHING WELL S THRU MO. QUASI-DRYLN SITTING IN THE MO RVR VLY IS DIVIDING THE WELL WORKED AMS FM MUCH DRIER AIR TO OUR W. SHORTER RANGE MDLS ARE NOT MUCH HELP...BUT HAVE TRENDED ALG WITH THE NAM FOR THE TIME BEING. WE HAVE ESSENTIALLY KEPT THE OVERNGT PCPN FREE FIGURING THE OUTFLOW WL BE THE MAIN FOCUS TNGT TO OUR S/SW AS THE LLJ KICKS IN. WITH THE UPR TROF NOT MOVING MUCH THRU THE WKEND...THE UPR MIDWEST WL REMAIN UNDER THE GUN FOR SVRL MORE COMPLEXES. THE SRN END OF THE BNDRY TO OUR W IS XPCD TO LIFT NWD ACRS KS AND CNTRL NEB TNGT AND TMR WITH THE NRN END PIVOTING INTO SRN MN. BY MIDDAY TMR...THE BNDRY SHOULD BE E/W ALG THE SD/MN TMR. HENCE WE ARE BACK IN THE WRM SECTOR. WE HAVE SML CHCS GOING FOR TMR WITH A BTR THREAT TMR NGT OF A COMPLEX OVR AT LEAST THE NWRN THIRD. FROM THEN ON...THINGS GET VRY MUDDED DEPENDING ON THE OUTFLOW INTERACTIONS. BUT THE MSG IS CLEAR...MORE PDS OF TSTMS THRU THE WKEND. THE WRN TROF IS FINALLY EXPCD TO CLR TO OUR E BY TUE WITH NEG PCPN THEREAFTER. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE && MYERS
Hazardous weather outlook, Jun 8, 9:09 PM CDT, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 909 PM CDT WED JUN 8 2005 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-100215- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 909 PM CDT WED JUN 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS MAY DEVELOP LATE TONIGHT AND MOVE BACK INTO THE WESTERN AND CENTRAL PORTIONS OF IOWA OVERNIGHT. A FEW STORMS MAY PRODUCE A WIND THREAT WITH SPORADIC THREE QUARTERS TO ONE INCH HAIL. ISOLATED POCKETS OF HEAVY RAIN MAY OCCUR WITH A FEW STORMS ALONG THE IOWA AND MISSOURI BORDER YET OVERNIGHT TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PATTERN THROUGH THE END OF THE WEEK WILL CHANGE LITTLE AS A FRONTAL BOUNDARY STALLS OVER OR NEAR IOWA. THIS FRONT WILL MAINTAIN THUNDERSTORM CHANCES INTO THE WEEKEND...WITH THE CONTINUED THREAT OF SEVERE WEATHER AND HEAVY RAINS. RAINFALL MAY REACH OR EXCEED SEVERAL INCHES BY THE TIME THE SYSTEM FINALLY EXITS THE REGION EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY OCCASIONALLY BE NEEDED INTO THE WEEKEND. REV
In the hours before
Special weather statement, Jun 8, 7:54 PM CDT, 4 hours 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 754 PM CDT WED JUN 8 2005 IAZ057>058-070>071-081>082-090200- ADAIR-ADAMS-AUDUBON-CASS-GUTHRIE-UNION- 754 PM CDT WED JUN 8 2005 ...THE NATIONAL WEATHER SERVICE HAS CANCELED TORNADO WATCH 439 FOR THE FOLLOWING AREA... IN IOWA THIS CANCELS 6 COUNTIES IN SOUTH CENTRAL IOWA UNION... IN SOUTHWEST IOWA ADAIR... ADAMS... CASS... IN WEST CENTRAL IOWA AUDUBON... GUTHRIE... THIS INCLUDES THE CITIES OF...AUDUBON...GUTHRIE CENTER... GREENFIELD...CORNING...CRESTON AND ATLANTIC. IAZ092>093-090200- RINGGOLD-TAYLOR- 754 PM CDT WED JUN 8 2005 ...TORNADO WATCH NUMBER 439 REMAINS VALID UNTIL 9 PM CDT FOR THE FOLLOWING AREA... IN IOWA THIS WATCH INCLUDES 2 COUNTIES IN SOUTH CENTRAL IOWA RINGGOLD... IN SOUTHWEST IOWA TAYLOR... THIS INCLUDES THE CITIES OF...BEDFORD AND MOUNT AYR. REV
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 10:12 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Monroe | 37 min |
| Jun 8, 10:55 PM CDT | Severe Thunderstorm Warning | DMX | Davis, Wapello | 52 min |
| Jun 9, 12:59 AM CDT | Severe Thunderstorm Warning | DMX | Polk | 36 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.